Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2012, 4:37 PM CDT for Spink County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2012, 4:37 PM CDT (21:37 UTC)
- Expired
- May 24, 2012, 4:50 PM CDT
- In force
- 13 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
344
WUUS53 KABR 242137
SVRABR
SDC115-242200-
/O.NEW.KABR.SV.W.0038.120524T2137Z-120524T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT THU MAY 24 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 500 PM CDT
* AT 434 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR TURTON...OR 21
MILES NORTHWEST OF CLARK...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL SPINK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4514 9798 4495 9799 4494 9799 4500 9820
4515 9814
TIME...MOT...LOC 2136Z 283DEG 9KT 4506 9807
WIND...HAIL <50MPH 1.00IN
$$
CONNELLY1 follow-up statement
503
WWUS53 KABR 242150
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT THU MAY 24 2012
SDC115-242200-
/O.CAN.KABR.SV.W.0038.000000T0000Z-120524T2200Z/
SPINK SD-
450 PM CDT THU MAY 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SPINK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4514 9798 4495 9799 4494 9799 4500 9820
4515 9814
TIME...MOT...LOC 2150Z 283DEG 9KT 4505 9802
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 24, 3:13 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT THU MAY 24 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST CHALLENGES REVOLVE MAINLY AROUND PRECIPITATION CHANCES THIS EVENING AND AGAIN MAINLY FRIDAY LATE AFTERNOON THROUGH SATURDAY NIGHT. CURRENTLY...SKIES ARE PARTLY TO MOSTLY CLOUDY AND TEMPERATURES ARE WARMING THROUGH THE 60S WITH A FEW SPOTS NUDGING UP INTO THE LOW 70S. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWA. ACROSS THE FAR EASTERN CWA...LIGHT RAIN SHOWERS ARE MOVING NEWD AROUND 20 TO 30 MPH...BUT BACK OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THE SHOWERS AND STORMS THAT HAVE FORMED ARE MOSTLY STATIONARY...AND APPEAR TO BE DEVELOPING ONE A SERIES OF WEAK SUBTLE BOUNDARIES AROUND. WINDS ARE LIGHT AND THE AIR ALOFT IS COLD. WILL NOT BE SURPRISED IF ONE OR MORE OF THESE DEVELOPING SHOWERS OR STORMS GENERATES WEAK SMALL FUNNELS/TAILS THIS AFTERNOON. THE PRECIPITATION COVERAGE SHOULD GRADUALLY DIMINISH THROUGH LATE THIS EVENING AS THE TWO DISTINCT MID-LEVEL S/WS GENERATING THE SHOWER/STORM COVERAGE DEPART THE CWA TO THE NORTHEAST. CONDITIONS DRY OUT LATE TONIGHT AND DURING THE FIRST HALF OF FRIDAY BEFORE THE NEXT IMPULSE OF LOW PRESSURE ENERGY BRINGS PRECIP CHANCES BACK TO THE CWA...MAINLY THE SOUTHERN HALF OF THE CWA LATE FRIDAY AFTERNOON THROUGH LATE FRIDAY EVENING. YET MORE ENERGY IS PROGGED TO MOVE OUT ONTO THE PLAINS LATE FRIDAY NIGHT INTO SATURDAY MORNING...TAKING AIM MORESO ACROSS THE NORTHERN HIGH PLAINS OVER INTO THE WESTERN DAKOTAS. THE INITIAL SURGE OF LOW LEVEL MOISTURE ADVECTION AND WAA WORKING INTO THE REGION EARLY SATURDAY MORNING WILL HAVE A WEAK LOW LEVEL JET /25 TO 35 KNOTS/ TO HELP FOCUS ELEVATED CONVECTION AS IT MOVES NEWD INTO NODAK SATURDAY MORNING. AGAIN...0-6KM SHEAR EARLY SATURDAY SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS WITH LARGE HAIL THE PRIMARY THREAT. THERE IS STILL A WARM FRONT PROGGED TO LIFT NORTH INTO THE CWA LATE IN THE DAY SATURDAY...IN CONJUNCTION WITH A MORE IMPRESSIVE UPPER LOW CIRCULATION EXPECTED TO LIFT OUT ONTO THE NORTHERN HIGH PLAINS BY SUNDAY MORNING. IT DOES NOT APPEAR THAT LACK OF MOISTURE WILL PROHIBIT SURFACE/NEAR SURFACE-BASED CONVECTION LATE IN THE DAY SATURDAY INTO SATURDAY NIGHT. GOOD LOW LEVEL MOISTURE WILL BE ADVECTING THROUGH THE REGION AT THIS TIME. BUT RATHER...EXTREMELY WARM AIR ALOFT THAT ADVECTS INTO THE REGION SATURDAY/SATURDAY NIGHT MAY EFFECTIVELY CAP OFF ANY WARM SECTOR CONVECTION. A FEW STORMS MAY BE ABLE TO DEVELOP NORTH OF THE ADVANCING WARM FRONT ONCE A RATHER STRONG LOW LEVEL JET SETS UP /55 TO 70 KNOTS/...WITH LARGE HAIL AND DAMAGING WINDS STILL A POSSIBILITY. TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL UNTIL LATE IN THE DAY SATURDAY AND OVERNIGHT SATURDAY NIGHT WHEN RATHER WARM AND MOIST BOUNDARY LAYER AIR WILL BE PUSHING NORTHWARD THROUGH THE CWA. .LONG TERM...SUNDAY THROUGH THURSDAY THE PERIOD BEGINS WITH A SURFACE LOW PRESSURE AND WARM FRONT STRETCHING ACROSS NORTH DAKOTA AND INTO NORTHERN MN. THIS SHOULD LEAVE THIS CWA UNDER DRY AND WARM CONDITIONS FOR MOST OF SUNDAY. THEN A WEAK COLD FRONT...ALONG MID LEVEL HEIGHT FALLS MAY RESULT IN AFTERNOON THUNDERSTORMS FOR THE I-29 CORRIDOR. MODELS INDICATE THE AREA OF LOW PRESSURE WILL REMAIN OVER ND THROUGH AT LEAST 0Z TUESDAY WITH SHOWERS POSSIBLE FOR ND. SOUTH DAKOTA WILL LIKELY SEE DRY CONDITIONS ALONG WITH BELOW NORMAL TEMPERATURES. THE NEXT CHANCE FOR SHOWERS WILL BE TUESDAY NIGHT AND WEDNESDAY AS A CLIPPER LIKE SYSTEM DIVES SOUTHEASTWARD ACROSS THE NORTHERN PLAINS. LITTLE INSTABILITY TO WORK WITH SO WOULD EXPECT MAINLY SHOWERS. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE VALID TAF PERIOD. HOWEVER THERE IS A POTENTIAL FOR SHOWERS MAINLY AT KPIR AND KATY THIS AFTERNOON INTO THIS EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 5:59 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 559 AM CDT THU MAY 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 559 AM CDT THU MAY 24 2012 /459 AM MDT THU MAY 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS EASTERN AND SOUTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SIGNIFICANT LOW PRESSURE SYSTEM MOVES IN FOR THE WEEKEND. SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Special weather statement, May 24, 4:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 409 PM CDT THU MAY 24 2012 SDZ018-242200- SPINK- 409 PM CDT THU MAY 24 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN SPINK COUNTY UNTIL 500 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF TURTON...OR 23 MILES NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE TURTON. ONE REPORT THUS FAR INDICATED PEA TO DIME SIZED HAIL WAS OCCURRING WITH THIS STRONG STORM. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && DORN
Local storm report, May 24, 4:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
428 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 NNW TURTON 45.10N 98.14W
05/24/2012 E1.00 INCH SPINK SD PUBLIC
HAIL OFF AND ON. UP TO THE SIZE OF QUARTERS.
&&
EVENT NUMBER ABR1200148
CONNELLYNearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.